Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hydrocortisone Fears
Dec 26, 2006

Hi Dr Bob.

First let me say I think you are a wonderful and compassionate human being. I hope you realise how many people you are helping.

I am an aussie girl (well.... girl is stretching it a bit-I am 32)who has been scared she has HIV on and off for about 13 years. It has recently become more like an absolute terror, with certain symptoms popping up that I felt I could not explain away (tingling, pin prick marks on fingernails,one of my toenails fell off, muscular pain etc, etc). Anyhoo, my sister finally took a tough love approach about me crying to her about my symptoms constantly,which worked. I went and got the test. Scariest thing ever. I waited over the weekend and then there it was-negative. I was so sure I had HIV that I was in complete shock. No woo hoo for me. So, of course back to the internet to look up false negatives. Two things I found disturbed me, which brings me to my questions or queries. Apparently, hydrocortisone use can lead to a false negative. I have been using Dermaid Soft 1% Hydrocortisone on my face (albeit t-zone and relatively sparingly) for about 4 years. Would that possibly produce a false negative? Also, I have been worried about how advanced HIV might have to be when you stop producing antibodies and therefore may also have a false negative.My main worries for having HIV all of these years has been that I was a bit wild in my teens and early twenties and I had some unprotected encounters with some dodgy characters. I also had a reaction to septrin (hives), hair loss over the years, hives after flea bites, Sebbohriac Dermatitis (hence the hydro cortisone)infected taste buds, irregular (light) periods, dysplasia, conjunctivitis, a dry cough, bumbs on my skin etc etc. I thought when I got a negative test everything would be oK, then I read about this Hydrocortisone thing and I am back where I started.

Please answer. I am so tired of this.

Merry Christmas.

Response from Dr. Frascino

Hello Aussie Worry-Gal,

"Gal" works well for those in between years. Don't you think?

The answer to your question was already waiting for you in the archives. Have a look!

Briefly, 1% hydrocortisone does not affect one's ability to make anti-HIV antibodies, the duration of the window period or the results of HIV tests!

You are definitively and conclusively HIV negative. Period. (Or, as you Aussies like to say, "full stop!") Your problem is anxiety and irrational fear of HIV, not HIV itself! You've been miserable for 13 years and you report you're "so tired of this." So, it's time to do something about it. You need help with your anxiety! You need to see a psychotherapist or psychiatrist who can help you confront and conquer your unwarranted fears and finally accept the wonderful news that HIV is not your problem! (No way. No how.) You should be WOO-HOOing, not worrying!

Good luck! Your "Merry" Christmas is waiting for you.

Dr. Bob



Previous
Risk of esposure-Please reply; extremely scared
Next
HIV1 and HIV2 Testing

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement